Extra-Strength Acetaminophen

Acetaminophen overdosage, which can cause hepatic failure and death, continues to be a concern. Dozens of over-the-counter combination products contain various doses of the drug. In 2011, the FDA limited the quantity of acetaminophen in prescription products, mostly combinations of acetaminophen and opioids, to 325 mg per dose unit, and Johnson and Johnson, the manufacturer of Tylenol, lowered the maximum dosage of single-ingredient Extra Strength Tylenol from 8 tablets (4000 mg) to 6 tablets (3000 mg) per day and increased the dosage interval from 4-6 hours to 6 hours. Now Johnson and Johnson is adding a warning in red letters to the cap of each new bottle of Extra Strength Tylenol: CONTAINS ACETAMINOPHEN ALWAYS READ THE LABEL.

Single-ingredient acetaminophen tablets sold in large-chain pharmacies are almost invariably “extra strength” (500 mg) rather than “regular strength” (325 mg), despite the fact that there are no published data showing that a dose of 1000 mg is more effective than 650 mg in treating common causes of pain such as headache or osteoarthritis. Some studies have found the higher dose more effective in treating postoperative pain.

At doses of 3000 mg per day in healthy people, acetaminophen has virtually no adverse effects. At 4000 mg per day, serum transaminase elevations can occur. Chronic heavy consumption of alcohol may lower the threshold for acetaminophen-induced liver damage. Severe liver injury has been reported in alcoholics who claimed to have taken less than 4 g of acetaminophen per day, and fatal hepatic injury has been reported in patients who took 4-10 g of acetaminophen per day and claimed to drink only moderate amounts of alcohol.

The moral of this story is that most patients taking acetaminophen for non-operative causes of pain should take regular-strength acetaminophen, if they can find any on the shelves of their pharmacies. Extra-strength acetaminophen is generally unnecessary, and it can be dangerous.

Enter your email address to follow this blog and receive notifications of new posts by email.

Comments

  1. Hervy kornegay.sr. Md says:

    Thanks

  2. Hard to understand your last paragraph – when in the paragraph before that you emphasize how at doses of 3,000 mg per day in healthy people, acetaminophen has virtually NO adverse effects. There may in fact be a positive dose-response curve (as per my impression as well as your last sentence in the paragraph before that). So – simply reading what you wrote – to me the Moral of the above story is agreed to try a lower dose IF that works – but that otherwise, reasonable doses (up to the 3g/day limit) in otherwise healthy subjects is both reasonable and safe – which translates to use of 1 or 2 Extra Strength (500mg) acetaminophen taken 2-3 times a day. Doing so is FAR SAFER than conventional policy of prescribing much more expensive and much more fraught-with-potential-for-harm NSAIDs.

  3. The exception, of course, would be patients like myself who take ONE extra-strength caplet at a time, giving me a dose less than that provided by two regular-strength tabs. However, the advice is good, and I hope my colleagues pass it on to their patients.

  4. Candace Byers says:

    Extra strength caplets are easy to snap in half without a pill cutter; one and a half ES tablets can be a good compromise.

Leave a Reply:

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s